EconPapers    
Economics at your fingertips  
 

Corporate payout smoothing: A variance decomposition approach

Edward C. Hoang and Indrit Hoxha ()

Journal of Empirical Finance, 2016, vol. 35, issue C, 1-13

Abstract: In this paper, we apply a variance decomposition methodology to quantify the smoothness of corporate payouts. We find that firms use debt and investment to smooth a large fraction of shocks to net income to keep payouts less variable. Specifically, our empirical results show that firms keep the growth of payouts relatively small and stable over time. Furthermore, our findings support theoretical work that demonstrates that the dynamics of investment and debt policy should be jointly modeled with payout policy.

Keywords: Debt; Investment; Lintner model; Net income; Payout (search for similar items in EconPapers)
JEL-codes: G30 G32 G35 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0927539815001097
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:empfin:v:35:y:2016:i:c:p:1-13

DOI: 10.1016/j.jempfin.2015.10.011

Access Statistics for this article

Journal of Empirical Finance is currently edited by R. T. Baillie, F. C. Palm, Th. J. Vermaelen and C. C. P. Wolff

More articles in Journal of Empirical Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:empfin:v:35:y:2016:i:c:p:1-13